Introduction: Bupropion is the only Food and Drug Administration–approved synthetic cathinone. It increases the release of norepinephrine in the locus coeruleus and dorsal raphe nucleus, causing an increase in the frequency of serotonergic neuron firing. The diagnosis of serotonin toxicity (ST) from bupropion poisoning is controversial due to the lack of direct serotonergic activity. Nonetheless, there is one documented report of ST after single-agent bupropion overdose and multiple reports describing polypharmacy overdoses where bupropion may have contributed to ST. Methods: This is a retrospective analysis of data collected by the Toxicology Investigators Consortium (ToxIC), a prospective multi-center toxico-surveillance and research network registry, from 2014 to 2017. Cases were identified if ST was a clinical effect and bupropion was the single agent listed. Data is presented descriptively. Results: Of the 266 recorded single bupropion overdoses, the most common symptoms were seizures (47.1%), tachycardia (greater than 140 bpm) (33.9%), agitation (31.7%), toxic psychosis (20.4%), and myoclonus/tremor/hyperreflexia (19%). Benzodiazepines were the most common therapy (69.2%). Thirteen patients (5.9%) were diagnosed with ST by a medical toxicologist. Conclusion: Bupropion overdose is primarily associated with seizures, tachycardia, and agitation; bupropion may be an atypical cause of serotonin toxicity.
All Science Journal Classification (ASJC) codes
- Health, Toxicology and Mutagenesis
- Serotonin syndrome